Mississippi, 2017

Tornado and Hail in Mississippi, April 29 to 30, 2017

April 29 to 30, 2017 · NWS MEG · 16 events in 9 counties and zones

A passing upper level disturbance and cold front generated numerous severe thunderstorms across the Midsouth starting in the evening hours of April 29th through the early afternoon hours of April 30th. All severe threats were observed with the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance and cold front generated numerous severe thunderstorms across the Midsouth starting in the evening hours of April 29th through the early afternoon hours of April 30th. All severe threats were observed with the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 29, 5:39 PM CST, 56 minutes earlier.

Area forecast discussion, Apr 29, 5:39 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
639 PM CDT Sat Apr 29 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 252 PM CDT Sat Apr 29 2017/

Currently feels like summer outside with temperatures running in
the mid 80s for most and dewpoints near 70F. Gusty south winds
were adding some relief to heat indices near 90F.

For the next 36 hours...conventional and short term models
continue to struggle with the evolution of the current upper
level low in New Mexico and the convection out ahead in the
eastern Plains and Ozarks. Leaning with the slower solutions
generated from the ECMWF and NAM keeping the low delayed tomorrow
as it moves into central Kansas. In addition the surface low in
Oklahoma will move only slightly into southwest Missouri before
occluding. Storms seen currently out in western Arkansas have
been able progress a bit farther east this afternoon as midday
LZK sounding now reflects a broken cap. The activity so far has
remained subsevere despite this and the stronger midlevel flow in
the region. With the cap stronger in our region believe the
eastern extent of this activity will remain west of the
Mississippi for the majority of the night...after 30/09z thinking.
Low level winds will remained backed as the line of convection
arrives lending to some low level rotation...however midlevel
winds will also be backed...allowing for slower moving and
training of cells. Due to storm coverage...have backed off the
flash flood watch until 12z tomorrow morning. Models are also
hinting on a wake low situation developing behind the line as
gradient winds from the south will remain strong. So the highest
winds may occur outside of convection. A wind advisory may be
needed. CAPE amounts today are running around 3500 to 4000
j/kg...but will easily be cut in half tomorrow as thicker cloud
cover keeps high temperatures in the 70s. All in all a slight risk
for severe weather and a moderate flooding risk for 3-5 inches of
rainfall seems reasonable. Tomorrow evening rain and clouds will
transition east as the storm lifts into the Western Great Lakes.
Some clearing will allow for overnight lows to drop into the
50s...but a continuing breeze should damper any fog potential.

Monday and Tuesday...weak high pressure will build into the
Midsouth with dry and cool conditions. Overall temperatures will
run just below seasonal normals with a mix of clouds and sun.

Wednesday through early next weekend...mid range models have
consistently shown a shortwave dropping south from the Northern
Plains this period...with the next cutoff 500mb low forming in the
Red River Valley. Have sided with the ECMWF solution tracking the
low farther south across the ARLATEX and into Mississippi. This
should keep clouds and a rain threat across the area each day with
temperatures remaining below normal. Cut-off lows are known for
remaining stationary well beyond model forecasts so confidence is
low for any big weather improvements through next Saturday.

JAB

&&

.AVIATION...
Model guidance tendency has been to slow down the onset of
showers/thunderstorms...will continue that trend.

Late tonight, low clouds will redevelop areawide before quickly
mixing out to VFR east of the Mississippi River Sunday morning.
Cigs to the west will remain MVFR as convection slowly spreads
east.

Winds will remain Southerly through the TAF period between 10 and
15kt overnight 15-20kt tomorrow. Higher gusts to around 35kt will
return tomorrow.

Brief IFR or even LIRF conditions due to heavy rain can be
expected in association with any thunderstorms. However prevailing
conditions should remain MVFR or better.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

     Flash Flood Watch from Sunday morning through Sunday afternoon
     for Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

     Flash Flood Watch from Sunday morning through Sunday afternoon
     for Dunklin-Pemiscot.

MS...Wind Advisory until 7 PM CDT this evening for Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Quitman-Tallahatchie-Tate-Tippah-
     Tunica-Union-Yalobusha.

     Flash Flood Watch from Sunday morning through Sunday evening for
     Calhoun-Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tunica-Yalobusha.

TN...Wind Advisory until 7 PM CDT this evening for Crockett-Dyer-
     Fayette-Hardeman-Haywood-Lake-Lauderdale-Obion-Shelby-
     Tipton.

     Flash Flood Watch from Sunday morning through Sunday evening for
     Crockett-Dyer-Fayette-Haywood-Lake-Lauderdale-Obion-Shelby-
     Tipton.

&&
Hazardous weather outlook, Apr 29, 6:29 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
729 PM CDT Sat Apr 29 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-010230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
729 PM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is an Enhanced Risk of severe thunderstorms west of a line
from Corning, Arkansas to Waldenberg, Arkansas. There is an Slight
Risk of severe thunderstorms along and west of a line from Union
City, Tennessee to Charleston, Mississippi. There is a Marginal
Risk of severe thunderstorms west of a line from Parsons,
Tennessee to Calhoun City, Mississippi.

Isolated thunderstorms will be possible tonight mainly west of
the Mississippi River this afternoon and this evening. Coverage of
storms will increase towards daybreak Sunday.

The primary severe weather risks are damaging winds, large hail
and potential for localized flash flooding. A secondary risk of a
tornado will exist mainly in the Enhanced Risk area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for severe thunderstorms over all of the
Midsouth Sunday. Primary risks will be damaging winds and heavy
rainfall rates sufficient to produce more widespread flash
flooding. Secondary threats will include large hail and isolated
brief tornadoes.

Non-thunderstorm winds may reach advisory criteria on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be necessary through Sunday afternoon.

In the hours before

Special weather statement, Apr 29, 5:02 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
602 PM CDT SAT APR 29 2017

ARZ049-058-MSZ010-292345-
Phillips AR-Lee AR-Coahoma MS-
602 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Phillips County in eastern Arkansas...
Lee County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...

At 602 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near White River National Wildlife Refuge, moving north
at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Phillips...Lee and west central Coahoma Counties should
monitor this storm closely.

LAT...LON 3491 9109 3491 9069 3412 9086 3412 9103
      3415 9109 3420 9109 3420 9107 3422 9106
      3425 9108 3426 9106 3428 9108 3430 9107
      3429 9106 3434 9106 3434 9100 3447 9100
      3447 9105 3473 9105 3474 9110
TIME...MOT...LOC 2302Z 195DEG 52KT 3427 9108
Special weather statement, Apr 29, 5:39 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
639 PM CDT SAT APR 29 2017

ARZ027-035-048-049-300030-
Poinsett AR-St. Francis AR-Lee AR-Cross AR-
639 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Southwestern Poinsett County in eastern Arkansas...
Western St. Francis County in eastern Arkansas...
Northwestern Lee County in eastern Arkansas...
Western Cross County in eastern Arkansas...

At 639 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Alfrey, or near
Brinkley, moving north at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Poinsett...western St. Francis...northwestern
Lee and western Cross Counties should monitor this storm closely.

LAT...LON 3500 9115 3500 9105 3564 9104 3562 9079
      3474 9101 3475 9110 3487 9110 3487 9112
      3491 9112 3491 9115
TIME...MOT...LOC 2339Z 188DEG 58KT 3486 9110
Special weather statement, Apr 29, 5:46 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
646 PM CDT SAT APR 29 2017

ARZ048-049-058-MSZ007-010-011-300030-
St. Francis AR-Phillips AR-Lee AR-Tunica MS-Coahoma MS-Quitman MS-
646 PM CDT SAT APR 29 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

St. Francis County in eastern Arkansas...
Northeastern Phillips County in eastern Arkansas...
Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Coahoma County in northwestern Mississippi...
Quitman County in northwestern Mississippi...

At 646 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from New Salem to near Sherard. Movement was  east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis...northeastern Phillips...Lee...Tunica...
Coahoma and Quitman Counties should monitor this storm closely.

LAT...LON 3515 9057 3515 9048 3494 9041 3483 9041
      3485 9038 3418 9014 3412 9062 3411 9066
      3412 9079 3495 9109
TIME...MOT...LOC 2346Z 252DEG 27KT 3490 9100 3418 9074

The radar

The Memphis radar (KNQA), 88 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tunica

When
April 29, 6:35 PM CST to 6:36 PM CST
Where
Tunica County, Tunica Arpt to 2.37 mi ENE of Tunica Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
34.670, -90.370

Thunderstorm Wind, De Soto

When
April 29, 7:30 PM CST to 7:40 PM CST
Where
De Soto County, 2.58 mi ENE of Marienette to 2.69 mi WSW of Days
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Unknown
Coordinates
34.879, -90.176

Twenty or more power poles down in the Wilson Mills Area of Walls.

Hail, De Soto

When
April 29, 8:09 PM CST to 8:15 PM CST
Where
De Soto County, 2.26 mi E of Nesbit to 2.72 mi N of Bright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.881, -89.980

Quarter sized hail reported near Pleasant Hill Road and Getwell.

Hail, De Soto

When
April 29, 8:15 PM CST to 8:20 PM CST
Where
De Soto County, 1.8 mi SE of Plum Pt to 1.64 mi SW of Mineral Wells
Measured
1 in hail
Reported by
Public
Coordinates
34.959, -89.910

Quarter size hail falling at Goodman and Pleasant Hill Road in Olive Branch.

Thunderstorm Wind, Yalobusha

When
April 30, 9:14 AM CST to 9:25 AM CST
Where
Yalobusha County, Coffeeville to 2.31 mi ENE of Bruce Jct
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
33.970, -89.700

Multiple trees down and lots of roof damage to a house.

Tornado, Calhoun

When
April 30, 9:26 AM CST to 9:29 AM CST
Where
Calhoun County, 0.97 mi SSE of Dentontown to 1.33 mi ENE of Sabougla
Rating
EF1
Path length
2.7 mi
Path width
50 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.738, -89.441

The tornado damaged and destroyed several outbuildings and uprooted and snalled numerous trees sporadically along the path. Peak wind estimated at 90 to 95 mph.

Thunderstorm Wind, Calhoun

When
April 30, 9:30 AM CST to 9:35 AM CST
Where
Calhoun County, 3.29 mi WSW of Slate to 1.85 mi N of Slate
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.714, -89.404

Tree damage in Slate Springs.

Thunderstorm Wind, Calhoun

When
April 30, 9:35 AM CST to 9:40 AM CST
Where
Calhoun County, 2 mi SW of Calhoun City to 2.04 mi N of Derma
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.830, -89.345

Roof damage near Highway 8 and 9 intersection.

Thunderstorm Wind, Calhoun

When
April 30, 9:40 AM CST to 9:45 AM CST
Where
Calhoun County, Bruce to 0.66 mi WNW of Bruce Hasting Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.980, -89.350

Multiple trees down across the county. Roofs off a couple of houses.

Thunderstorm Wind, Panola

When
April 30, 9:47 AM CST to 9:55 AM CST
Where
Panola County, 2.58 mi SW of Mc Ghee to 1.05 mi ESE of Como
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.505, -89.984

Trees down on Highway 310 between Parks Place and the City of Como.

Thunderstorm Wind, Chickasaw

When
April 30, 10:00 AM CST to 10:10 AM CST
Where
Chickasaw County, 0.53 mi SW of Egypt to 1.17 mi ENE of Egypt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.894, -88.736

A couple of trees snapped or uprooted.

Thunderstorm Wind, De Soto

When
April 30, 10:10 AM CST to 10:20 AM CST
Where
De Soto County, 2.74 mi SSE of Frees Corner to 1.24 mi ENE of Bright
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.791, -90.069

Trees and power lines down countywide.

Thunderstorm Wind, Union

When
April 30, 10:28 AM CST to 10:35 AM CST
Where
Union County, 1.85 mi SSW of Shari to New Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.496, -89.064

Several trees down in New Albany.

Thunderstorm Wind, Pontotoc

When
April 30, 11:00 AM CST to 11:10 AM CST
Where
Pontotoc County, 2.33 mi WNW of Robbs to Randolph
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.127, -89.240

Several trees down in the southwest portion of the county. Four structures were also damaged.

Thunderstorm Wind, De Soto

When
April 30, 11:15 AM CST to 11:20 AM CST
Where
De Soto County, 0.89 mi E of Days to 1.3 mi SW of Aldens
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.898, -90.085

Twenty light poles along Star Landing Road. Power lines and trees down in the western part of the county.

Thunderstorm Wind, Tippah

When
April 30, 11:38 AM CST to 11:45 AM CST
Where
Tippah County, 1.89 mi ESE of Ripley Arpt to 2.73 mi ENE of Ripley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.713, -88.988

Trees down within the city limits.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyThe tornado archive for Mississippi, 2017Warnings in Mississippi, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692649, 692650, 692653, 692654, 693626, 693628, 693775, 693776, 693778, 693779, 693784, 693786, 693788, 693782, 693787, 693789.